Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 30, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 16, 2024, 1:22 AM MST for 5 counties in North Dakota. It took effect at Dec 16, 2024, 3:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2024, 1:22 AM MST (08:22 UTC)
- In effect from
- Dec 16, 2024, 3:00 AM MST
- Expired
- Dec 16, 2024, 1:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WWUS73 KBIS 160822 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 222 AM CST Mon Dec 16 2024 NDZ040>045-161630- /O.NEW.KBIS.WI.Y.0030.241216T1000Z-241216T2000Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Selfridge, Fort Yates, New England, Carson, Marmarth, Mott, New Leipzig, Bowman, Solen, Elgin, and Hettinger 222 AM CST Mon Dec 16 2024 /122 AM MST Mon Dec 16 2024/ ...WIND ADVISORY IN EFFECT UNTIL 2 PM CST /1 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds 25 mph with gusts up to 40 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 2 PM CST /1 PM MST/ this afternoon. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Smith
2 follow-up statements
000 WWUS73 KBIS 161342 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 742 AM CST Mon Dec 16 2024 NDZ040>045-162000- /O.CON.KBIS.WI.Y.0030.000000T0000Z-241216T2000Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Elgin, Carson, Hettinger, New Leipzig, Solen, Marmarth, Mott, New England, Bowman, Fort Yates, and Selfridge 742 AM CST Mon Dec 16 2024 /642 AM MST Mon Dec 16 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST /1 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds of 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...Until 2 PM CST /1 PM MST/ this afternoon. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
064 WWUS73 KBIS 161943 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 143 PM CST Mon Dec 16 2024 NDZ040>045-162045- /O.EXP.KBIS.WI.Y.0030.000000T0000Z-241216T2000Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Elgin, Carson, Hettinger, New Leipzig, Solen, Marmarth, Mott, New England, Bowman, Fort Yates, and Selfridge 143 PM CST Mon Dec 16 2024 /1243 PM MST Mon Dec 16 2024/ ...WIND ADVISORY WILL EXPIRE AT 2 PM CST /1 PM MST/ THIS AFTERNOON... Winds will continue diminishing through the afternoon, therefore the advisory will be allowed to expire as planned. $$ Jones
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 15, 11:40 PM MST, 1 hour 42 minutes earlier. Its key messages:
- There are medium to high chances (50 to 90 percent) for snow accumulations of at least an inch through Monday morning along and north of Highway 2 across much of the north central, with medium chances (40 to 60 percent) for at least 2 inches around the Turtle Mountains.
- Patchy fog is likely across the James River Valley and portions of the north central through this evening, possibly into tonight.
- The rest of this week will be highlighted by a generally active pattern and brief shots of snow here and there with something to perhaps monitor a little bit closer mid to late week.
Area forecast discussion, Dec 15, 11:40 PM MST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1240 AM CST Mon Dec 16 2024 .KEY MESSAGES... - There are medium to high chances (50 to 90 percent) for snow accumulations of at least an inch through Monday morning along and north of Highway 2 across much of the north central, with medium chances (40 to 60 percent) for at least 2 inches around the Turtle Mountains. - Patchy fog is likely across the James River Valley and portions of the north central through this evening, possibly into tonight. - The rest of this week will be highlighted by a generally active pattern and brief shots of snow here and there with something to perhaps monitor a little bit closer mid to late week. && .UPDATE... Issued at 1240 AM CST Mon Dec 16 2024 Snow continues to linger in the far north central as the low pressure still has a strong influence on the state. Winds are still gusting 20-30 mph across most of the area. The snow will slowly end in the next few hours as the low pulls away. UPDATE Issued at 930 PM CST Sun Dec 15 2024 The forecast remains largely on track at the time of this mid evening update. An area of modest, if disorganized, reflectivities continue to be found across north central North Dakota, wrapped around the surface low pressure complex in northeastern North Dakota. Light snow showers continue to be observed in this area. A tongue of weaker reflectivities has also reached down into south central North Dakota where more scattered and short lived snow showers have been observed, including at the NWS Bismarck office. Precipitation has largely ended across western North Dakota by this time, including in the southwest. UPDATE Issued at 630 PM CST Sun Dec 15 2024 An area of light snow showers continue across north central North Dakota at the time of this early evening update, mainly associated with the remnants of a deformation band found across this region earlier this afternoon. For this forecast update, have slightly modified the PoPs to account for the latest radar trends associated with this area of precipitation. We have also issued an SPS for those counties under this area of precipitation, mainly those along and north of Highway 20, and along and east of Highway 83, through 09Z. This SPS is to account for additional snow accumulation up to 2 inches, and for the potential for a light glaze of ice due to freezing drizzle and fog during this period. Otherwise, with the bulk of precipitation moving out of western North Dakota this evening, the Winter Weather Advisory has been allowed to expire on time. Some more modest reflectivities linger across far southwestern North Dakota, where weather observation stations have occasionally reported a mix of rain, snow, and occasionally freezing rain where more sporadic precipitation has fallen in the past few hours, though this area too has begun to exit into South Dakota at this evening. && .DISCUSSION... Issued at 243 PM CST Sun Dec 15 2024 A complicated and messy forecast continues for western and central North Dakota this afternoon. A modest deformation band of precipitation has developed across the north central to the west of a broad low, associated with some moderate midlevel frontogenesis overlapping moderate to strong synoptic forcing. The strongest forcing will likely migrate north of the International border over the next couple of hours but this overlap should lead to at least some brief moderate to heavy snow across eastern portions of Mountrail and Burke and into Renville and northern Ward counties. Broad light to moderate snow will then be possible through the night, especially across the Turtle Mountains and vicinity. A mix of light freezing rain and snow continues to be observed further west on the back edge of this precipitation shield and low probabilities (10 to 20 percent) of additional ice accumulations up to a light glaze remain possible through the rest of the afternoon. Western portions of Divide and northwest portions of Williams counties likely saw some significant icing earlier today but the main freezing rain potential seems to be winding down. That being said, we will keep the Winter Weather Advisory going for now with some sites still reporting freezing rain. Regarding snowfall accumulations, the NBM suggests the best chances (50 to 90 percent) for totals of at least an inch will be across much of the north central, mainly along and north of Highway 2. Guidance continues to suggest medium chances (40 to 60 percent) for at least 2 inches in and around the Turtle Mountains. Some locally higher amounts will be possible across the Turtle Mountains but NBM probabilities dip down to around 10 percent for accumulations of 4 inches or greater here. The other issue we've been dealing with today has been fog across the James River Valley, up though portions of the Devils Lake Basin and into Rolette county. The main threat across the north central will gradually transition to the snowfall mentioned above but at least patchy fog will likely continue here and elsewhere across our eastern zones through the afternoon and possibly into tonight. As the low starts to move out to the east late tonight and into Monday morning, the pressure gradient will start to tighten and west to northwest winds will increase as precipitation chances decrease. Modest pressure rises will overlap some weak cold air advection, leading to some breezy to windy conditions through Monday afternoon. The strongest winds will generally be across the James River Valley where we could see some localized wind gusts up to 45 mph. Wherever snow falls, we could also see some patchy blowing and drifting snow tonight through Monday. The rest of the forecast period (through Saturday) will generally remain in active zonal to northwest flow aloft with a few embedded waves propagating through the region. Two periods to watch closely will be Monday night into Tuesday and Wednesday night into Thursday. Some of the guidance for both of these periods suggest some low residence time banded snowfall potential. For Monday night into Tuesday, the most likely area will be somewhere across the southwest as strong synoptic forcing may overlap moderate midlevel frontogenesis. For Wednesday night into Thursday, the most likely area will be somewhere across the north central and/or east which may see strong synoptic forcing overlap strong midlevel frontogenesis. While the NBM has yet to suggest much of a signal for light snow accumulations for the Monday night/Tuesday system, it has started to advertise medium (40 to 60 percent) for accumulations of at least an inch across the north central for the Wednesday night/Thursday system. Details will hopefully start to become a bit more clear as we move into the new work week. Regarding temperatures, it will be a bit of a roller coaster ride with highs on Monday forecast to be in the lower 20s to lower 30s and then highs on Tuesday from around 10 north to the lower 20s southeast, and the mid to upper 20s southwest. Wednesday morning lows will be chilly, ranging from around 10 below zero northeast to near 10 above southwest (wind chills may dip as low as 25 below across the north Wednesday morning). We then warm a bit through Thursday before potentially cooling back down again through the weekend. That being said, NBM temperature spread remains very large Wednesday through Saturday so it's a bit tough to have much confidence in a deterministic temperature forecast at this time. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1240 AM CST Mon Dec 16 2024 Mainly MVFR ceilings with breezy westerly winds around 20kts. Light snow is possible in the far north tonight. IFR ceilings look to move back in during the early morning hours, improving back to MVFR in the afternoon. Monday the southwest looks to go scattered. After sunset the ceiling will lift back to VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Adam/Smith DISCUSSION...ZH AVIATION...Smith
Hazardous weather outlook, Dec 15, 11:41 PM MST, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1241 AM CST Mon Dec 16 2024 NDZ001-002-009>011-017>023-025-031>037-040>048-050-051-170645- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 1241 AM CST Mon Dec 16 2024 /1141 PM MST Sun Dec 15 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-012-013-170645- Renville-Bottineau-Rolette-McHenry-Pierce- 1241 AM CST Mon Dec 16 2024 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight There are medium to high chances (50 to 90 percent) for snow accumulations of at least an inch through Monday morning along and north of Highway 2 across much of the north central, with medium chances (40 to 60 percent) for at least 2 inches around the Turtle Mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are medium to high chances (50 to 90 percent) for snow accumulations of at least an inch through Monday morning along and north of Highway 2 across much of the north central, with medium chances (40 to 60 percent) for at least 2 inches around the Turtle Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.